Georgia, 2022

Damaging Winds in Georgia, August 9 to 10, 2022

August 9 to 10, 2022 · NWS FFC · 6 events in 3 counties and zones

Hold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Hold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 6:52 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 6:52 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
752 AM EDT Tue Aug 9 2022

...Updated for 12Z Aviation Discussion...

.PREV DISCUSSION... /Issued 410 AM EDT Tue Aug 9 2022/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Wednesday/...

The southeast remains entrenched in an incredibly moist airmass,
situated on the western edge of the Bermuda High at the surface, and
in a weakness between two ridges aloft. All this to say, it's
shaping up to be another day with sporadic convective initiation
along residual outflow and mesoscale differential heating
boundaries. Afternoon thunderstorm chances look to be maximized
along and north of I-85, aided in part by a shortwave disturbance at
the mid-levels just to our west. Patchy fog is possible around
daybreak this morning in areas that received heavy rainfall
yesterday afternoon, but thanks to lingering showers east of the ATL
Metro (still present at time of AFD publication), potential remains
for anvil debris to prevent necessary radiational cooling from
occurring. With no prominent synoptic features, steering flow
remains extremely weak. When combined with PWATs at or above 2"
areawide, longer-lived storms will need to be monitored for flash
flooding potential. SBCAPE is progged to be on the order of 1500-
2500 J/kg, enough oomph to produce gusty to strong downburst winds
upon storm collapse.

Thanks to increased cloud cover from inflated rain chances, highs
today look to max out in the mid-80s to low-90s, just at or slightly
below average for early August. Overnight lows are forecasted to be
around 70, just a few degrees above climo.

96

LONG TERM /Wednesday Night through Monday/...

No major changes were made to the forecast. At the mid levels, a
ridge continues to build over the western US while a trough deepens
into the southeast US with both the GFS and ECMWF depicting this
pattern sticking around through Wednesday next week at least. The
front looks to enter northern Georgia Thursday and move further
south across our CWA Thursday into Friday. This is an abnormally
deep trough for this time of year and thus the front looks to push
through our CWA before stalling out over central/southern Georgia.
Likely PoPs are still forecasted over our entire CWA on Thursday due
to the front pushing across our area and Friday has likely PoPs more
confined to the southern portions of our CWA, following the front.
Convection will be centered around the front throughout the period
with the threats being gusty winds, frequent lightning, hail, and
heavy rainfall. Flash flooding could become a concern with PWATs in
the 2" range leading to some storms becoming efficient rainfall
producers. Behind the front comes a drier airmass into the weekend
for northern Georgia, with chance PoPs around central Georgia where
the front looks to stall out. High temps will be in the 80s with
lower temps to the north and lows will be in the 60s with lower
temps in the mountains. Overall, it will be a pleasant weekend with
the drier weather and cooler temps. Looking ahead to Tuesday the
trough looks to push in moisture from the north ending our drier
airmass.

Hernandez

&&

.AVIATION...
12Z Update...
Patchy fog and BKN/OVC IFR to LIFR cigs are scattered along and
north of the I-85 corridor, likely to persist through 14Z. Cigs
then expected to rise and scatter out to 3-5kft Cu field around
15Z. SHRA/TSRA activity will pick up once again around 18Z, though
best timing for northern terminal sites looks to be 20-02Z. Winds
stayed near calm overnight, but will pick back up out of the SW
at 4-7kts through the TAF period.

//ATL Confidence...12Z Update...
Medium confidence TSRA timing.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  70  89  70 /  50  30  50  40
Atlanta         89  72  88  71 /  70  40  70  50
Blairsville     82  66  81  65 /  70  40  80  50
Cartersville    89  70  86  70 /  70  40  70  50
Columbus        91  72  91  72 /  60  30  60  40
Gainesville     87  70  86  70 /  70  30  70  50
Macon           91  71  92  72 /  50  30  50  30
Rome            91  72  88  71 /  70  40  80  60
Peachtree City  89  70  89  70 /  60  30  60  50
Vidalia         93  73  94  73 /  40  30  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...96
LONG TERM....Hernandez
AVIATION...96
Hazardous weather outlook, Aug 9, 4:02 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Tue Aug 9 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong and a few isolated severe storms
cannot be ruled out with the main threats of strong to damaging
winds, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through Thursday. As usual during
the summer, any storm will have the potential to become strong to
severe and be capable of producing gusty winds, frequent
lightning, and locally heavy rainfall.

Thunderstorm chances look to be confined mainly to central Georgia
for Friday and then mainly far south central Georgia for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Greer radar (KGSP), 143 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
August 9, 8:15 AM EST to 8:17 AM EST
Where
White County, Yonah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.630, -83.750

Tree down along Asbestos Rd near Helen Hwy.

Thunderstorm Wind, White

When
August 9, 2:15 PM EST to 2:17 PM EST
Where
White County, 2.27 mi E of Yonah
Measured
56 kt (64 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.630, -83.710

Report of numerous trees down on top of Mt Yonah.

Thunderstorm Wind, White

When
August 9, 2:15 PM EST to 2:17 PM EST
Where
White County, 2.15 mi SSW of Sautee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.650, -83.680

Tree down along Panorama Dr South of Marci Lane.

Thunderstorm Wind, White

When
August 9, 2:15 PM EST to 2:17 PM EST
Where
White County, 0.69 mi N of Sautee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -83.670

Report of 4 to 5 trees down along Lynch Mountain Road between Highway 255 N and Hub Tatum Road.

Thunderstorm Wind, Montgomery

When
August 9, 7:37 PM EST to 7:39 PM EST
Where
Montgomery County, 1.88 mi WNW of Higgston
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.230, -82.500

Multiple trees and powerlines were reported down along Old Dairy Road.

Thunderstorm Wind, Muscogee

When
August 10, 3:10 PM EST to 3:12 PM EST
Where
Muscogee County, Wynnton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.470, -84.950

Tree down on powerlines along Macon Rd near intersection of S Dixon Dr.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, White2022-08-09Under TreeDirect
Thunderstorm Wind, White2022-08-09Under TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052537, 1052538, 1052539, 1052540, 1052541, 1052542.